By Joe Graedon and Teresa Graedon, King Features Syndicate
12:14 PM PDT, March 14, 2012
Q: Recently, I had heartburn that was painful but not devastating. I planned to wait until the burning stopped on its own.
I took a sip (no more than a tablespoon) of pickle juice (from sweet pickle sandwich slices), and to my amazement, the pain went away and didn't recur. A week or so later, I got heartburn again. This time, the only pickles in the house were dill spears, but once again, a small sip of juice gave me immediate lasting relief.
Once could be a fluke, but twice? Have you ever heard of this?
A: Pickle juice seems like the last thing you would want to swallow if you had heartburn. Nevertheless, we have heard from many readers that vinegar, the main ingredient in pickle juice, helps ease indigestion. One reader cited apple cider vinegar, which seemed to help with acid reflux.
Q: My very active mother visited her doctor for a routine checkup several months ago. He diagnosed her with hypertension and started her on atenolol and amlodipine.
Since then she has slipped dramatically. She has no energy and has lost her enthusiasm for activities she loved. Her ankles have swollen so much, she can no longer get her feet into nice shoes. Mom also is complaining about breathing problems and joint pain for the first time, and she thinks the medicine is responsible. Most worrisome for her is a drastic loss of hair. Could the drugs be doing all this? If so, is there a natural way for her to lower her blood pressure safely?
A: Your mother's suspicions may have some validity. Beta blockers such as atenolol, metoprolol and propranolol may cause fatigue, hair loss, asthma and joint pain. Physicians rarely prescribe such medications as first-line blood pressure treatment.
Amlodipine can cause fluid retention, which may be contributing to her swollen ankles. Fatigue and dizziness also are common side effects.
Other options include Dietary Approaches to Stop Hypertension (DASH), weight loss, meditation, deep breathing and foods like beets. She will need to work with her doctor to make sure that her blood pressure is under control. Beta blockers shouldn't be discontinued abruptly, as sudden withdrawal might trigger a heart attack.
Q: I had migraines all my life and have taken everything and more in the way of drugs. In December, I decided to quit eating gluten (wheat, barley and rye). To my surprise, my headaches disappeared.
A: Celiac disease is an intolerance to gluten. Migraine headaches are a common symptom of this condition.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.